Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Order problem for canonical systems and a conjecture of Valent

Author: R. Romanov
Journal: Trans. Amer. Math. Soc. 369 (2017), 1061-1078
MSC (2010): Primary 34L15, 47B36
Published electronically: May 3, 2016
MathSciNet review: 3572264
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish a sharp upper estimate for the order of a canonical system in terms of the Hamiltonian. This upper estimate becomes an equality in the case of Krein strings. As an application we prove a conjecture of Valent about the order of a certain class of Jacobi matrices with polynomial coefficients.

References [Enhancements On Off] (What's this?)

  • [1] Louis de Branges, Hilbert spaces of entire functions, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1968. MR 0229011 (37 #4590)
  • [2] Lev A. Sakhnovich, Spectral theory of canonical differential systems. Method of operator identities, Operator Theory: Advances and Applications, vol. 107, Birkhäuser Verlag, Basel, 1999. Translated from the Russian manuscript by E. Melnichenko. MR 1690379 (2000e:47073)
  • [3] A. Baranov and H. Woracek, Subspaces of de Branges spaces with prescribed growth, Algebra i Analiz 18 (2006), no. 5, 23-45; English transl., St. Petersburg Math. J. 18 (2007), no. 5, 699-716. MR 2301039 (2008m:30055),
  • [4] M. Š. Birman and M. Z. Solomjak, Piecewise polynomial approximations of functions of classes $ W_{p}{}^{\alpha }$, Mat. Sb. (N.S.) 73 (115) (1967), 331-355 (Russian). MR 0217487 (36 #576)
  • [5] M. Š. Birman and M. Z. Solomjak, Quantitative analysis in Sobolev imbedding theorems and applications to spectral theory, American Mathematical Society Translations, Series 2, vol. 114, American Mathematical Society, Providence, R.I., 1980. Translated from the Russian by F. A. Cezus. MR 562305 (80m:46026)
  • [6] Michael Kaltenbäck, Henrik Winkler, and Harald Woracek, Strings, dual strings, and related canonical systems, Math. Nachr. 280 (2007), no. 13-14, 1518-1536. MR 2354977 (2009a:47042),
  • [7] V. V. Borzov, The quantitative characteristics of singular measures, Problems of Mathematical Physics, No. 4: Spectral Theory, Wave Processes, Izdat. Leningrad. Univ., Leningrad, 1970, pp. 42-47 (errata) (Russian). MR 0281860 (43 #7574)
  • [8] M. Lifschetz, On some questions concerning the determinate case of Hamburger's moment problem, Rec. Math. N. S. [Mat. Sbornik] 6(48) (1939), 293-306. MR 0001386 (1,229c)
  • [9] Christian Berg and Ryszard Szwarc, On the order of indeterminate moment problems, Adv. Math. 250 (2014), 105-143. MR 3122164,
  • [10] Ju. M. Berezanskiĭ, Expansions in eigenfunctions of selfadjoint operators, Translated from the Russian by R. Bolstein, J. M. Danskin, J. Rovnyak and L. Shulman. Translations of Mathematical Monographs, Vol. 17, American Mathematical Society, Providence, R.I., 1968. MR 0222718 (36 #5768)
  • [11] I. S. Kats, Inclusion of the Hamburger power moment problem in the spectral theory of canonical systems, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 262 (1999), no. Issled. po Linein. Oper. i Teor. Funkts. 27, 147-171, 234 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (New York) 110 (2002), no. 5, 2991-3004. MR 1734332 (2000m:47016),
  • [12] Christian Berg and Galliano Valent, The Nevanlinna parametrization for some indeterminate Stieltjes moment problems associated with birth and death processes, Methods Appl. Anal. 1 (1994), no. 2, 169-209. MR 1291292 (95i:44009)
  • [13] Jacek Gilewicz, Elie Leopold, and Galliano Valent, New Nevanlinna matrices for orthogonal polynomials related to cubic birth and death processes, J. Comput. Appl. Math. 178 (2005), no. 1-2, 235-245. MR 2127882 (2006e:33009),
  • [14] Galliano Valent, Indeterminate moment problems and a conjecture on the growth of the entire functions in the Nevanlinna parametrization, Applications and computation of orthogonal polynomials (Oberwolfach, 1998), Internat. Ser. Numer. Math., vol. 131, Birkhäuser, Basel, 1999, pp. 227-237. MR 1722728 (2001a:30048)
  • [15] Toshio Uno and Imsik Hong, Some consideration of asymptotic distribution of eigenvalues for the equation $ d^{2}u/dx^{2}+\lambda \rho (x)u=0$, Japan. J. Math. 29 (1959), 152-164. MR 0118891 (22 #9660)
  • [16] M. Solomyak and E. Verbitsky, On a spectral problem related to self-similar measures, Bull. London Math. Soc. 27 (1995), no. 3, 242-248. MR 1328700 (96a:47005),
  • [17] Hans Triebel, Fractals and spectra: Related to Fourier analysis and function spaces, Monographs in Mathematics, vol. 91, Birkhäuser Verlag, Basel, 1997. MR 1484417 (99b:46048)
  • [18] I. S. Kats, Integral estimates for the distribution of the spectrum of a string, Sibirsk. Mat. Zh. 27 (1986), no. 2, 62-74, 221 (Russian). MR 890302 (88m:34024)
  • [19] Louis de Branges, Some Hilbert spaces of entire functions. II, Trans. Amer. Math. Soc. 99 (1961), 118-152. MR 0133456 (24 #A3289b)
  • [20] B. Ya. Levin, Lectures on entire functions, Translations of Mathematical Monographs, vol. 150, American Mathematical Society, Providence, RI, 1996. In collaboration with and with a preface by Yu. Lyubarskii, M. Sodin and V. Tkachenko; Translated from the Russian manuscript by Tkachenko. MR 1400006 (97j:30001)
  • [21] Jonathan Eckhardt and Gerald Teschl, Sturm-Liouville operators with measure-valued coefficients, J. Anal. Math. 120 (2013), 151-224. MR 3095152,
  • [22] I. S. Kats, Thickness of the spectrum of a singular string, Izv. Vyssh. Uchebn. Zaved. Mat. 3 (1990), 23-30 (Russian); English transl., Soviet Math. (Iz. VUZ) 34 (1990), no. 3, 26-34. MR 1075908 (91m:34110)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 34L15, 47B36

Retrieve articles in all journals with MSC (2010): 34L15, 47B36

Additional Information

R. Romanov
Affiliation: Department of Mathematical Physics and Laboratory of Quantum Networks, Faculty of Physics, St. Petersburg State University, 198504, St. Petersburg, Russia

Keywords: Canonical systems, spectral asymptotics, Jacobi matrices, strings
Received by editor(s): September 22, 2014
Received by editor(s) in revised form: February 9, 2015
Published electronically: May 3, 2016
Additional Notes: This work was supported in part by the Austrian Science Fund (FWF) project I 1536–N25, the Russian Foundation for Basic Research, grants 13-01-91002-ANF and 12-01-00215, and by Project SPbSU
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society